Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 104, NWS Dodge City, KS

June 12, 1997Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 1997, 1:18 AM CDT for Trego County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 1:18 AM CDT (06:18 UTC)
Expired
Jun 12, 1997, 2:05 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3005 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS1 KDDC 120618 RRA
SVRDDC
KSC195-120705-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
118 AM CDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 205 AM CDT
 
* SOME LOCATIONS AFFECTED
  TREGO CENTER               BY 130 AM CDT
  CEDAR BLUFF DAM            BY 155 AM CDT

* AT 116 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF TREGO CENTER MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUN 11 1997

CHC OF SVR WX IS MAIN CHALLENGE FOR THIS VERSION.

CU FIELD EAST OF LBL-HYS AS OF 19Z.  ALSO WEAK CONVECTION WAS STARTING
UP IN FAR SOUTHEAST COLORADO.  DEWPOINTS OF 60 TO 65 PUSHING INTO CWA
THIS AFTERNOON WITH LEE TROF IN EASTERN COLORADO WITH DRYLINE NEAR
CO/KS BORDER.

BEST THTA ADVECTION OVER FAR SOUTHWEST CORNER OF STATE WITH AREA OF
CONVERGENCE AROUND TRB.  WAVE CLOUDS DEVELOPED LEE OF MOUNTAINS THIS
AFTERNOON AND SOME ASSOCIATED ENHANCED CU HAS DEVELOPED OVER EAST
CENTRAL COLORADO. WIND PROFILES DO NOT LOOK ALL THAT IMPRESSIVE...BUT
ETA CAPES EXCEED 3000J/KG OVER SOUTHEAST CWA BY 00Z...SO PERHAPS
TORNADOES(?) WILL BE POSSIBLE. ANYWAY...EXPECT THAT AS ALL THIS MOVES
EAST INTO BETTER MOISTURE AND WITH WEAK PVA MOVING INTO SOUTHWEST
CORNER BY 00Z SHOULD SEE CONVECTION BECOME MORE ORGANIZED.

FOR THURSDAY/THURSDAY NIGHT...SFC FLOW SHOULD RETURN TO SOUTHEASTLY AND
SHOULD KEEP GOOD MOISTURE IN WESTERN KANSAS.  UPPER FLOW BECOMES
DIFFLUENT OVER CWA WITH WEAK S/W.  MAY SEE ANOTHER BOUT IN THE
AFTERNOON.  WILL PUT POPS IN FOR LATE DAY TSRA AND EVENING WORDING.

.DDC...NONE

DDC 062/086 059/080 060 533
GCK 061/087 059/080 060 434
EHA 059/088 058/081 059 213
LBL 060/088 058/081 060 413
HYS 062/086 059/080 060 313
P28 064/087 061/082 062 535

REITER

In the hours before

Special weather statement, Jun 11, 9:08 PM CDT, 4 hours 10 minutes before
KSZ030-031-043>046-061>065-074>080-084>089-120510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT (805 PM MDT) WED JUN 11 1997

TORNADO WATCH NUMBER 402 FOR SOUTHWEST KANSAS AND PORTIONS OF CENTRAL
KANSAS IN EFFECT UNTIL 900 PM CDT WAS ALLOWED TO EXPIRE.

A NEW TORNADO WATCH HAS BEEN ISSUED FOR ELLIS COUNTY IN CENTRAL
KANSAS AND POINTS TO THE NORTH AND EAST UNTIL 300 AM CDT THURSDAY
MORNING.

STOUT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:16 PM CDTSevere Thunderstorm WarningDDCNess44 min
Jun 11, 7:59 PM CDTSevere Thunderstorm WarningDDCNess46 min
Jun 11, 9:37 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jun 11, 10:38 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Jun 12, 1:31 AM CDTSevere Thunderstorm WarningDDCEllis44 min
Jun 12, 2:10 AM CDTSevere Thunderstorm WarningDDCRush30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.